On losing a patient

She was rude and obnoxious and certainly not our favourite patient; although I am sure it is inherent in the Oath that we are not to have favourites.

She called us sister even if we weren’t nurses and refused to answer questions before being given a sip of water.

http://www.livestrong.com

The first time I saw her, I asked her if she knew why she had been sent to this hospital. She said, “Because my legs are not working.”

Her potassium was dangerously low upon admission, and try as we might we could not get it to stay normal. Only once, out of seven days in hospital with three U&Es daily, was her potassium 3.5mmol/ℓ: the very lower limit of normal.

Low potassium causes the muscle weakness which the referring hospital thought might be Guillian-Barré. If only. At worst she would be the 10% that dies. At worst she would be the 10% that are unable to walk after a year. At worst she would need respiratory support before the syndrome subsided. But she could easily live.

Her sodium and magnesium were normal throughout, but she would lose up to 8ℓ more than her intake. I thought hyperaldosteronism, because diabetes insipidus is supposed to be accompanied by high sodiums. The consultants stuck to DI.

Her CSF revealed cryptococcal meningitis and Tuberculosis. She complained of severe headaches.

The treatment for Cryptococcus neoformans is Amphotheracin B. But the side effect of this drug is a decreased potassium – and her survival was already miraculous. As a cherry on top of this Catch-22, her low potassium is considered to have been due to central diabetes insipidus as a pressure-effect from the meningitis.

We performed therapeutic lumbar punctures in an attempt to relieve her raised intracranial pressure.

In her last days she lost her vision and hearing. Cranial nerve fallout, probably.

In her last hours she stopped asking for water and prayed fervently in her mother tongue.

I was not there when she passed and if I had not gone looking for her, I probably would not have been informed of her demise.

Right now, I am not sure what to feel, if anything. I want to find out what to do for the next patient like her. She is the first patient I have lost.

Advertisements

1 thought on “On losing a patient”

Comments make me happy. Say hi :)

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s